Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 54, NWS Reno, NV

October 18, 2015Mono County, California

NWS Reno, NV issued this flash flood warning at Oct 18, 2015, 8:45 AM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2015, 8:45 AM PDT (15:45 UTC)
Expired
Oct 18, 2015, 11:45 AM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 185 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WGUS55 KREV 181545
FFWREV
CAC051-181845-
/O.NEW.KREV.FF.W.0054.151018T1545Z-151018T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
845 AM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONO COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1145 AM PDT

* AT 844 AM PDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.
  EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
  STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
  AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHALFANT. 

* HIGHWAY 6 IS CURRENTLY CLOSED FROM CHALFANT TO WAFFORD ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS SITUATION! RUNOFF WILL QUICKLY FLOOD LOW
LYING AREAS...STREETS...STREAMS...CREEKS...AND RIVERS. MANY ROADWAYS
WILL BE CLOSED DUE TO THE HEAVY RAINFALL AND TRAVEL IS NOT
RECOMMENDED.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3769 11824 3746 11819 3746 11840 3765 11844

$$

AH
2 follow-up statements
924 
WGUS75 KREV 181659
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
959 AM PDT SUN OCT 18 2015

CAC051-181845-
/O.CON.KREV.FF.W.0054.000000T0000Z-151018T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
959 AM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT FOR
SOUTHERN MONO COUNTY...

AT 948 AM PDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
CHALFANT VALLEY CALIFORNIA. FLASH FLOODING IS ALREADY OCCURRING
AND HAS FLOODED AT LEAST ONE HOUSE IN CHALFANT.
. 

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT ARE EXPERIENCING FLOODING INCLUDE... 
TOWN OF CHALFANT AND ALONG U.S. HIGHWAY 6 IN THE CHALFANT VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE
BANKS OF CREEKS AND STREAMS. ROADWAYS WILL BE CLOSED DUE TO THE
HEAVY RAINFALL AND TRAVEL IS NOT RECOMMENDED.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3769 11824 3746 11819 3746 11840 3765 11844

$$

AH
012 
WGUS75 KREV 181847
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1147 AM PDT SUN OCT 18 2015

CAC051-181857-
/O.EXP.KREV.FF.W.0054.000000T0000Z-151018T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
1147 AM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN MONO COUNTY HAS EXPIRED...

FLOOD WATERS WILL CONTINUE TO RECEDE OVER THE NEXT FEW HOURS...AND
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3769 11824 3746 11819 3746 11840 3765 11844

$$

AH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:50 AM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 18, 2:50 AM PDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 AM PDT SUN OCT 18 2015

.SYNOPSIS...

LOW PRESSURE OVER NORTHERN CALIFORNIA WILL KEEP SHOWER ACTIVITY
ACROSS THE REGION TODAY WITH ISOLATED THUNDERSTORMS POSSIBLE.
TEMPERATURES WILL COOL OFF TO NEAR SEASONAL NORMALS BEFORE
WARMING AGAIN NEXT WEEK.

&&

.SHORT TERM...

THE CORE OF AN UPPER LEVEL CLOSED LOW IS CURRENTLY MOVING ACROSS
NORTHERN CALIFORNIA. THIS IS SPARKING OFF A LINE OF SHOWERS AND
THUNDERSTORMS ACROSS THE WEST SLOPES OF THE SIERRA THROUGH SONORA
PASS AND PORTIONS OF THE TAHOE BASIN. THIS CONVECTIVE LINE MAY
IMPACT TRAVEL ACROSS SONORA PASS THIS MORNING WITH SMALL HAIL AND
SNOWFALL POSSIBLE AS THE STRONGER CELLS DRAG SNOW LEVELS TO NEAR
PASS LEVEL. ON TOP OF THE DEVELOPING SHOWERS AND STORMS THIS
MORNING, AREAS OF FOG HAVE DEVELOPED AS A RESULT OF RECENT
RAINFALL AND BREAKS IN CLOUD COVER. AREAS NEAR TRUCKEE ARE
REPORTING VISIBILITY NEAR 1/4 MILE WITH AREAS OF FOG ALSO EVIDENT
AROUND MINDEN, CARSON CITY, BOGARD, AND THE NEAR THE INTERSECTION
OF HWY 36/44 WEST OF SUSANVILLE.

FOR TODAY, SIMILAR CONDITIONS TO YESTERDAY ARE EXPECTED AS THE LOW
PROVIDES WIDESPREAD AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS.
THE BEST CHANCES FOR PRECIPITATION WILL SHIFT A LITTLE EASTWARD
TODAY WITH HIGHER CHANCES AND AMOUNTS EXPECTED ACROSS EASTERN
PERSHING AND CHURCHILL COUNTIES. ACCUMULATION AMOUNTS OF
0.5-0.75" ARE POSSIBLE IN THIS REGION WITH GENERALLY UNDER 0.25"
ACROSS FAR WESTERN NEVADA AND THE SIERRA. LOCALLY HEAVIER AMOUNTS
ARE ALWAYS POSSIBLE IN THUNDERSTORM ACTIVITY.

THE LOW WILL CONTINUE TO TRACK EASTWARD MONDAY AND TUESDAY WHICH
WILL BEGIN TO END SHOWERS ACROSS THE SIERRA MONDAY AFTERNOON WITH
LINGERING ACTIVITY REMAINING OVER EASTERN CHURCHILL AND PERSHING
COUNTIES THROUGH MONDAY EVENING. TEMPERATURES WILL BE SEASONABLE
TO START THE WEEK WITH WESTERN NEVADA'S HIGHS REMAINING IN THE MID
60S AND SIERRA VALLEYS STAYING IN THE MID TO UPPER 50S. FUENTES

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

MEDIUM RANGE OPERATIONAL MODELS AND MANY OF THE GEFS ENSEMBLE
MEMBERS ARE STILL SUFFERING FROM AN OVERALL LACK OF RUN TO RUN
CONSISTENCY...SO CONFIDENCE IN ANY MODEL SOLUTION REMAINS ON THE LOW
END OF THE SPECTRUM. A FEW CHANGES WERE MADE TO THE EXTENDED
FORECAST THIS CYCLE...MAINLY TO TAKE POPS OUT OF THE FORECAST FOR
FRIDAY AND SATURDAY BASED ON SOME SLIGHT AGREEMENT BETWEEN THE
MODELS FOR THIS CYCLE ONLY. BUT...AS STATED...THE MODELS DO NOT SHOW
MUCH RUN TO RUN AGREEMENT WITH THEMSELVES.

UPPER LOW OVER AZ MAY KEEP A FEW CLOUDS OVER NV EARLY WEDNESDAY. A
RIDGE TRIES TO BUILD INTO THE REGION DURING THE DAY BUT QUICKLY
STARTS TO FLATTEN. ZONAL FLOW DEVELOPS BY THURSDAY WITH THE GFS
TRYING TO PUSH A WEAK SHORT WAVE THROUGH THE AREA. BY FRIDAY THE
ECMWF TRIES TO DEVELOP A SHORT WAVE RIDGE OVER THE AREA. THE GFS
KEEPS THE RIDGE OFF SHORE WITH NORTHWEST FLOW OVER OUR REGION. AT
THE SAME TIME MOST OF THE GEFS ENSEMBLE MEMBERS SHOW SOME DEGREE OF
ZONAL FLOW...BUT A FEW FAVOR THE GFS SOLUTION. WHATEVER THE OUTCOME
FOR FRIDAY...ALL OF THE MODELS HAVE PULLED ANY CHANCE OF POPS...SO
OUR SLIGHT CHANCES WERE REMOVED.

BY SATURDAY THE ENSEMBLE MEMBERS START TO SHOW A TRANSITION TO WEST-
SOUTHWEST FLOW ALOFT ALONG WITH THE ECMWF. MEANWHILE THE GFS IS MORE
ZONAL. AGAIN POPS WERE TAKEN OUT FOR SATURDAY. WILL KEEP SOME
CLOUDINESS OVER THE REGION FOR FRIDAY AND SATURDAY. ANY HINT OF THE
UPPER LOW THAT WAS BEING DROPPED INTO THE BY MODELS 24 HOURS AGO IS
NOW GONE. HIGH TEMPERATURES SHOULD HOVER AROUND AVERAGE IN ZONAL
FLOW THROUGH THE EXTENDED PERIOD. 20

&&

.AVIATION...

THE PRESENCE OF AN UPPER LOW OVER NORTHERN CA THIS MORNING DRIFTING
EAST THROUGH THE DAY SHOULD RESULT IN THE REDEVELOPMENT OF SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE AREA. SHOWERS WILL BE MORE
WIDESPREAD WITH ONLY ISOLATED THUNDERSTORMS. THE BEST COVERAGE
SHOULD BE EAST OF HIGHWAY 95 BY THIS AFTERNOON. THE PRESENCE OF
LOWERED CEILINGS AND VISIBILITIES IN THE HEAVIER SHOWERS AND STORMS
SHOULD OBSCURE MOUNTAINS BY LATE MORNING INTO THE AFTERNOON.

SFC WIND GUSTS SHOULD BE IN THE 15-20 KT RANGE MOST AREAS. STRONGER
WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS ALONG WITH A LITTLE SMALL
HAIL AND TURBULENCE.

COVERAGE OF SHOWERS AND THUNDERSTORMS BEGINS TO DECREASE LATE
TONIGHT AND EARLY MONDAY...BUT DEVELOPING LOW LEVEL NORTHEAST TO
EAST FLOW WILL KEEP LOW LEVEL MOISTURE TRAPPED NEAR THE SIERRA AND
COULD PROLONG MOUNTAIN OBSCURATIONS WELL INTO MONDAY. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.